Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 10, NWS Austin/San Antonio, TX

February 23, 2004Dimmit County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Feb 23, 2004, 9:22 PM CST for Dimmit County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2004, 9:22 PM CST (03:22 UTC)
Expired
Feb 23, 2004, 10:15 PM CST
In force
53 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Dimmit County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 3.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
2492 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

994 
WUUS54 KEWX 240322
SVRSAT
TXC127-240415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
919 PM CST MON FEB 23 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES IN TEXAS...
  DIMMIT

* UNTIL 1015 PM CST

* AT 919 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF THUNDERSTORMS...POSSIBLY SEVERE OVER WESTERN DIMMIT
  COUNTY...MOVING EAST AT 35 MPH.  

STRONG DAMAGINGS WINDS...HAIL...BRIEF HEAVY RAINS...AND FREQUENT 
LIGHTNING IS POSSIBLE WITH THUNDERSTORMS OVER DIMMIT COUNTY THROUGH
1015 PM. 

LAT...LON 2826 10005 2827 9948 2861 9948 2860 10005

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 8:58 PM CST, 24 minutes earlier.

Area forecast discussion, Feb 23, 8:58 PM CST, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
858 PM CST MON FEB 23 2004

.UPDATE...
LOTS OF MINOR TWEEKS MADE TO THE FIRST COUPLE PERIODS TO INDICATE
SLOWER MOVING SYSTEM AND PROLONGED CHANCE OF RAIN OVER NORTHWESTERN
SECTIONS TUESDAY. A LATE EVENING WAVE OF THUNDERSTORMS WILL IMPACT
WESTERN COUNTIES WHILE THE TEMPORARY REDUCTION OF MOISTURE OVER
EASTERN COUNTIES HAS LED TO A LOW CHANCE OF RAIN THROUGH AT LEAST
MIDNIGHT. ISOLATED SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE AS THIS
LATE EVENING WAVE INTERACTS WITH A WEAK SHEAR AXIS OVER SC TX.
OTHERWISE THE BETTER CHANCE FOR HEAVY THUNDERSTORMS WILL BE TOWARD
SUNRISE TUESDAY WHEN THE UPPER LOW DRAWS CLOSER. MAIN THREAT OF
SEVERE TONIGHT IS WELL ADDRESSED IN THE LATEST MESOSCALE DISCUSSION
FOR SC AND SW TX.

FOR TOMORROW, THE CONTINUED INFLUENCE OF DYNAMICS ALOFT WITH A
FRONTAL ZONE SPILLING INTO THE FORECAST AREA COULD RESULT IN
LOCALLY HEAVY RAINFALL WITH THE SEVERE THREAT BECOMING LESS
IMPRESSIVE WITH TIME. THUS REPLACED THE LG HAIL/DMG WIND WORDING
WITH HEAVY RAIN AND LEFT SVR IN THE ZONES. A FEW ADJUSTMENTS WERE
MADE IN SKY COND AND POPS TO REFLECT CONTINUED CLOUDINESS AND
CONVECTION OVER THE WESTERN HILL COUNTRY. SLIGHT UPWARD ADJUSTMENTS
WERE ALSO APPLIED TO MIN TEMPS AND MOISTURE MAINLY IN CENTRAL PARTS.
QPF WAS ALSO ADJUSTED FOR EVENING TRENDS AND THE SLOWER TRENDS OF
MODEL QPF.

&&

.PREV DISCUSSION...
GOOD HEATING TAKING PLACE OVER THE WRN COUNTIES THIS AFTN WITH A
WEAK DRY LINE BOUNDARY ENTERING THE HILL COUNTRY...AND THIS IS
PROVIDING A FOCUS FOR ISOLD CONVECTION OVR THE NRN HILL COUNTRY ATTM.
EXPECT CONTD DEVELOPMENT OVR THE N CENTRAL CWA WITH GOOD POTENTIAL
FOR SVR IN THE FORM OF LARGE HAIL AND PSBL DAMAGING WINDS THIS
EVENING. MORE WIDESPREAD CONVECTION TO FORM TO THE WEST THIS EVENING
AS THE NEG TILT TROUGH ENTERS W TX...ENTERING THE WRN CWA BY 06Z
AND MOVG SLOWLY EWD ACRS THE AREA AS A CLOSED LOW LATE TONIGHT/TUE
MORNING. LARGE HAIL WILL CONTINUE TO BE A GOOD BET WITH THE
COMBINATION OF STEEP LAPSE RATES AND A LOW FREEZING LEVEL AND WILL
MAKE MENTION IN THE ZONES. MESOETA CONTS TO SHOW SOME GOOD 6 HOUR QPF
AMOUNTS BETWEEN 1/2 AND 1 INCH IN THE DIFFLUENT AREA AHEAD OF THE UPR
LOW...BUT IT APPEARS MOVEMENT WILL BE BRISK ENUF TO KEEP TOTALS BELOW
FFG. ANY SLOWING OF THE UPR LOW WOULD REQUIRE A FLASH FLOOD WATCH FOR
THE EASTERN CWA. EXPECT POPS TO TAPPER OFF BY TUESDAY AFTN BY SCT
WRAP AROUND SHOWERS LIKELY THRU TUESDAY NIGHT AND IN THE EAST WED
MORNING. NLY FLOW ALOFT BEHIND THE UPR LOW WILL CLEAR SKIES BY WED
EVENING WITH FREEZE ACROSS MUCH OF THE AREA FOR THU MORNING. NO BIG
CHANGES IN THE EXTENDED AS AN UPR RDG PREVAILS THU/FRI...CHC RW/TRW
OVER THE WEEKEND AS THE NEXT UPR TROF ARRIVES...DRYING OUT FOR
MONDAY.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE

&&

18/08
Hazardous weather outlook, Feb 23, 8:44 AM CST, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
844 AM CST MON FEB 23 2004

TXZ171>173-183>194-202>209-217>225-228-241200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
844 AM CST MON FEB 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY...MONDAY.
SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT AS AN
UPPER LEVEL STORM SYSTEM MOVES NORTHEAST FROM MEXICO ACROSS
SOUTH CENTRAL TEXAS AND THE HILL COUNTRY. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS OVER THE REGION WITH THE MAIN
THREATS BEING LARGE HAIL AND DAMAGING WINDS.

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SHOWERS AND THUNDERSTORMS ARE LIKELY TO CONTINUE THROUGH TUESDAY AS
THE UPPER LEVEL STORM SYSTEM CONTINUES ITS TRACK ACROSS SOUTH CENTRAL
TEXAS AND THE HILL COUNTRY. THE RISK OF SEVERE WEATHER PERSISTS
FOR TUESDAY WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING
WINDS.

SPOTTER ACTIVATION MAY BE REQUIRED ON TUESDAY.

ON WEDNESDAY AND BEYOND...THE UPPER LEVEL STORM SYSTEM WILL HAVE
MOVED TO THE NORTHEAST...AND THE THREAT FOR SEVERE WEATHER WILL HAVE
DIMINISHED. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Feb 23, 6:45 PM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
645 PM CST MON FEB 23 2004

TXZ171>173-186>194-204>208-223-240115-
BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-GILLESPIE-
GONZALES-GUADALUPE-HAYS-KENDALL-KERR-LEE-LLANO-MEDINA-TRAVIS-
WILLIAMSON-

...SEVERE THUNDERSTORMS WATCH FOR PARTS OF CENTRAL AND SOUTH CENTRAL
TEXAS CANCELLES...

THE SEVERE THUNDERSTORMS WATCH ISSUED IN THE AFTERNOON TODAY FOR
LLANO...BURNET...WILLIAMSON...LEE...GILLESPIE...BLANCO...TRAVIS...
BASTROP...KERR...KENDALL...HAYS...CALDWELL...GONZALES...GUADALUPE...
BEXAR...COMAL...BANDERA...AND MEDINA COUNTIES HAS BEEN CANCELLED.

THE CHANCE OF SEVERE WEATHER HAS ENDED FOR THESE COUNTIES...AS THE
UPPER LEVEL DISUTRBANCE HAS MOVED EAST OF THE AREA.

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.